Community Forum Archive

New diagnosis

My 9-year-old son has been diabetic for 5-1/2 years. He had a grand mal seizure about 2 weeks ago. I took him to the ER, he had an EEG 2 days later and we saw a neurologist last week. We got NO info from the neurologist, not even a diagnosis. He was just up on Keppra and told the EEG was abnormal. We have an appointment at Children's Hospital in Denver on Monday. Reading some of these posting, I'm concerned even more. He is very outgoing and very athletic. I know Keppra has the fewest side effects and does not require ongoing blood tests. I, too, am a little "extra concerned" about what he's doing and where he is. I would just sit and watch him 24/7 if I could but that has never been how we do things in this house. I would appreciate any advice or "words of wisdom" anyone can give me. I know this could be a childhood condition but, with his history, I honest doubt that will be the case. Any other juvenile dibaetics out there?? Since the seizure, his sugars have been extremely difficult to control. I'm a transcription and have typed neurology in the past - but, when it comes to your own child, everything you know or should remember goes right out the window! Also, I would love to know more about small, petit mal seizures. Thanks!

Comments

Re: New diagnosis

Submitted by Michtom on Thu, 2006-08-24 - 19:29
I'm no neurologust, just a mum who has a daughter with epilepsy, but if I were in your position I think I would stand my ground and get more information, including a clearer diagnosis re the likley cause of the epilepsy, any links or repercussions with his diabetes management, and whether keppra is the drug of choice, because all drugs have side efects and I know here it is not normally the one first tried. The neurologist may be completeloy correct in his diagnosis and medication, but this is possibly a very long term thing and so the clearer it can be understood the better for all parties. I suggest that you try to see a specialist in epilepsy - here we see a specialist pediatric neurologist but I think they have another name for them in the states. Try and take along the EEG reading your son has already done. I think you will probably be able to get sme referrals in your areas from others in this site or maybe through links on epilepsy.com Good Luck

Re: Re: New diagnosis

Submitted by mariel1212 on Fri, 2006-08-25 - 15:55
I have a copy of the EEG reading (by the neurology that gave us no info). My son had a low blood sugar 20 hours before the grand mal. That is the reason we are going to Children's Hospital in Denver! The bad thing is, this was a pediatric neurologist we saw and I don't think he even looked in the direction of my son while we were in the office! His diabetes doc wrote the handbook on juvenile diabetes and he has set us up with the Director of the Department of Neurology. I also have a couple of docs I used to type for that I asked questions. We have options which is good to know. We would just like some definitive answers though and not just scripts handed to us. My biggest worry, reading some posts on med side effects, is that with all the problems he has had, I'm afraid the meds will in a way change in his personality and essentially take away who he is. I don't know if I could handle if I "lost" him. He's been thru so much in almost 10 years; I don't know if I could take that too.

Re: Re: Re: New diagnosis

Submitted by solis on Fri, 2006-08-25 - 18:16
Here is some info on Absence seizures. The term 'petite mal' is no longer used as that descibes the seizure via what others see as opposed to what the person experiences. http://www.epilepsy.com/epilepsy/seizure_absence.html I hope the info page helps ~sol

Re: Re: Re: New diagnosis

Submitted by Michtom on Sun, 2006-08-27 - 23:42
I understand your comment re the worry re personality. I have been going thru the same thing with my daughter. For us, with agreement from our Drs, we treat any personality change the same as we would any other side effect - in other words if its an unacceptable serious side effect we change the medication. The hard part is knowing what changes in peronsonality are normal ( eg because of natural puberty changes etc and natural upset/anger re the diagnoses) and what is medication related. Also many of the personality/mood effects we found are short lived as the child seems to adapt and become used to the medication. Be assured , we have been on medication for more than 8 months, and though our daughter is on very high doses, we haven't 'lost' her. She's still the same girl.

Join Our Newsletter

Stay up to date with the latest epilepsy news and stories from the community.